Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 258, NWS Kansas City, MO

August 9, 2001Macon County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 9, 2001, 8:45 PM CDT for Macon County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 9, 2001, 8:45 PM CDT (01:45 UTC)
Expired
Aug 9, 2001, 9:30 PM CDT
In force
45 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Macon County, MO

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.8 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1554 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

704 
WUUS53 KEAX 100146
SVRMCI
MOC121-100230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
845 PM CDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACON COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 930 PM CDT

* AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ATLANTA...OR ABOUT 22 MILES SOUTHEAST OF
  KIRKSVILLE...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANABEL AT 905 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND
WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4001 9277 3975 9282 3972 9231 3991 9231
          4002 9240

PB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:45 PM CDT, 5 hours earlier.

Area forecast discussion, Aug 9, 3:45 PM CDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
345 PM CDT THU AUG 9 2001

SHORT TERM CONCERNS ARE THE CHANCES FOR THUNDERSTORMS TONIGHT...AND
THE POSSIBILITY FOR SEVERE THIS EVENING. LATER CONCERNS WILL
LINGERING SHOWERS TOMORROW AND TEMPERATURE RECOVERY DURING THE
AFTERNOON.

ALL AREAS IN THE COUNTY WARNING AREA...WITH PERHAPS THE EXCEPTION OF
FAR NWRN MO ARE CURRENTLY EXCEEDING HEAT ADVISORY CRITERIA. WITH
THAT IN MIND WILL EXPAND HEAT ADVISORY FOR THIS EVENING TO INCLUDE
NERN MO AS WELL.

SURFACE OBS THIS AFTERNOON SHOW A BROAD FRONT OVER SERN NEBRASKA AND
NWRN MO. I EXPECT THAT THUNDERSTORMS WILL BE CONFINED TO THE
SOUTHERN EXTREMITY OF THE WIND SHIFT SO WILL LEAVE THE VERY EXTREME
NWRN ZONES DRY TONIGHT. WILL INTRODUCE EVE CHANCE POPS FROM STJ TO
MISSOURI RIVER AND LIKLEY POPS MAINLY SOUTH OF THE RIVER. SEVERE
POTENTIAL WILL BE RESTRICTED TO THE EARLY EVENING DUE TO THE LACK OF
WIND SHEER. SEVERE THREAT WILL BE DRIVEN BY VERY HIGH CAPES...AND
WILL DWINDLE AS SUN SETS.

WILL KEEP MAINLY MORNING POPS IN THE SOUTHERN ZONES FOR TOMORROW TO
COVER THE CHANCE FOR LINGERING MCS POTENTIAL. THE NEXT CHANCE FOR
PRECIP APPEARS TO BE ON SAT AS A DISTURBANCE DIVES OUT OF THE
ROCKIES. INSTABILITY SHOULD BE LIMITED SO WILL ONLY INCLUDE CHANCE
POPS FOR MAINLY SRN HALF OF THE WARNING AREA.

THE EXTENDED BECOMES TRICKY BY MID WEEK. MODEL CONSISTENCY HAS NOT
BEEN GOOD. WILL PUT OUT FORECAST OF CLIMO BY WED AND THURS. UNTIL
THEN BELOW AVG TEMPS AND DRY CONDITIONS.

.EAX...

HEAT ADVISORY THROUGH 01Z
KS...ZONES 025-057-060-102>105.
MO...ZONES 007-008-016-017-020>025-028>033-037>040-043>046-053-054

KOCH

In the hours before

Local storm report, Aug 9, 5:04 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
504 PM CDT THU AUG 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    4 E LONE JACK             MO   1 INCH HAIL
08/09/01   JOHNSON                        QUARTER HAIL AND WINDS
                                          55 TO 70 MPH REPORTED
                                          ALONG US HIGHWAY 50
                                          EAST OF LONE JACK.
                                          REPORTED BY PUBLIC.
Local storm report, Aug 9, 6:22 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
622 PM CDT THU AUG 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    LEES SUMMIT               MO   .75 INCH HAIL
08/09/01   JACKSON                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 9, 6:43 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
643 PM CDT THU AUG 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0636 PM    LEES SUMMIT               MO   1 INCH HAIL
08/09/01   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0637 PM    LEES SUMMIT               MO   .75 INCH HAIL
08/09/01   JACKSON                        REPORTED BY STORM
                                          SPOTTER.

0638 PM    15 W WARRENSBURG          MO   WIND DAMAGE
08/09/01   JOHNSON
Local storm report, Aug 9, 6:47 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
647 PM CDT THU AUG 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0647 PM    LEES SUMMIT               MO   1.25 INCH HAIL
08/09/01   JACKSON
Local storm report, Aug 9, 7:01 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
701 PM CDT THU AUG 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0642 PM    LEES SUMMIT               MO   .88 INCH HAIL
08/09/01   JACKSON                        NICKEL HAIL REPORTED BY
                                          OFF-DUTY NWS EMPLOYEE
                                          TODD GEORGE AND
                                          LANGSFORD ROAD.
Local storm report, Aug 9, 7:03 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
703 PM CDT THU AUG 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0647 PM    HOLDEN                    MO   WIND DAMAGE
08/09/01   JOHNSON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.  EXTREME
                                          WIND DAMAGE.  ROOF OFF
                                          BUILDING...TREES AND
                                          POWER POLES DOWNED.  NO
                                          POWER OR TELEPHONE
                                          SERVICE TO TOWN.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:00 PM CDTSevere Thunderstorm WarningEAXCass, Jackson45 min
Aug 9, 7:53 PM CDTSevere Thunderstorm WarningEAXMacon52 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.